A new linearizing restriction in the pattern matching problem

Yo Sub Han, Derick Wood

Research output: Contribution to journalConference articlepeer-review

1 Citation (Scopus)


In the pattern matching problem, there can be a quadratic number of matching substrings in the size of a given text. The linearizing restriction finds, at most, a linear number of matching substrings. We first explore two well-known linearizing restriction rules, the longest-match rule and the shortest-match substring search rule, and show that both rules give the same result when a pattern is an infix-free set even though they have different semantics. Then, we introduce a new linearizing restriction, the leftmost non-overlapping match rule that is suitable for find-and-replace operations in text searching, and propose an efficient algorithm when the pattern is a regular language according to the new match rule.

Original languageEnglish
Pages (from-to)552-562
Number of pages11
JournalLecture Notes in Computer Science
Publication statusPublished - 2005
Event15th International Symposium on Fundamentals of Computation Theory, FCT 2005 - Lubeck, Germany
Duration: 2005 Aug 172005 Aug 20

All Science Journal Classification (ASJC) codes

  • Theoretical Computer Science
  • Computer Science(all)


Dive into the research topics of 'A new linearizing restriction in the pattern matching problem'. Together they form a unique fingerprint.

Cite this